Alert archive / Alabama / Areal Flood Warnings in 2011
Areal Flood Warning 13, NWS Birmingham, AL
NWS Birmingham, AL issued this areal flood warning at Sep 5, 2011, 6:18 PM CDT for Tuscaloosa County, Alabama. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2011, 6:18 PM CDT (23:18 UTC)
- Expired
- Sep 6, 2011, 12:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Tuscaloosa County, AL
The radar
The Birmingham radar (KBMX), 63 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 6:30 PM CDT | FLOOD | Tuscaloosa, AL | FLOODING DUE TO HEAVY RAIN LED TO ROADS BEING CLOSED THROUGH WEDNESDAY MORNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
211
WGUS44 KBMX 052318
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CDT MON SEP 5 2011
ALC125-060530-
/O.NEW.KBMX.FA.W.0013.110905T2318Z-110906T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TUSCALOOSA AL-
618 PM CDT MON SEP 5 2011
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLOOD WARNING FOR...
TUSCALOOSA COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 1230 AM CDT
* AT 616 PM CDT...HEAVY RAINFALL IS COMING TO AN END IN
TUSCALOOSA...HOWEVER MANY LOCATIONS WILL REMAIN FLOODED FOR
SEVERAL MORE HOURS.
* LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MOST OF
TUSCALOOSA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3352 8767 3358 8767 3361 8763 3359 8732
3352 8732 3350 8726 3348 8729 3349 8733
3346 8733 3342 8725 3332 8718 3328 8707
3325 8707 3320 8720 3313 8720 3312 8729
3301 8732 3302 8783 3302 8784 3352 8784
$$What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this areal flood warning went out at Sep 5, 4:41 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Sep 5, 4:41 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 441 PM CDT MON SEP 5 2011 .DISCUSSION...VERY BUSY DAY WITH FLOODING AND TORNADOES. THE REMNANTS CIRCULATION OF LEE WILL PUSH NORTHEAST ACROSS CENTRAL ALABAMA OVERNIGHT. HEAVY RAINFALL WILL CONTINUE FOR AREAS ALONG AND NORTH OF SURFACE LOW TRACK WITH ISOLATED TORNADO THREAT CONTINUING SOUTH OF SURFACE LOW...WHERE SURFACE DEWPOINTS ARE IN THE 70S AND LOW LEVEL WIND PROFILES ARE FAVORABLE FOR SPIN-UPS. THE HEAVIER RAINFALL SHOULD BE OUT OF ALABAMA BY MIDNIGHT TONIGHT... BUT RESIDUAL FLOODING WILL CONTINUE PAST MIDNIGHT. THE FLASH FLOOD WATCH HAS BEEN DECREASED IN AREAL COVERAGE AS AREAS ALONG AND EAST OF I-65...AND SOUTH OF I-20...HAVE ONLY EXPERIENCED RAINFALL TOTALS OF 1 TO 2 INCHES. THE SURFACE LOW HAS MAINTAINED ITS STRENGTH...AND GRADIENT WINDS OF 15 TO 25 MPH WITH GUSTS TO 35 MPH WILL CONTINUE THROUGH A GOOD PORTION OF THE OVERNIGHT HOURS. WITH THE GROUND SATURATED ACROSS WEST AND NORTH ALABAMA...THE WINDS WILL BE STRONG ENOUGH TO KNOCK OVER TREES. PLENTY OF WRAP-AROUND MOISTURE WILL OCCUR ON TUESDAY AND TUESDAY NIGHT...AND THE COMBINATION OF LOW CLOUDS AND BRISK NORTH WINDS WILL KEEP TEMPERATURES RATHER COOL FOR EARLY SEPTEMBER. THE COOLEST TEMPERATURES WILL BE ACROSS NORTHEAST ALABAMA WHERE CLOUDS WILL LINGER THROUGHOUT THE DAY. AN UPPER LOW WILL CONTINUE TO SPIN OVER EASTERN TENNESSEE EVEN INTO WEDNESDAY...AND COULD PRODUCE SOME LIGHT RAIN OVER NORTHEAST COUNTIES. THE CLOUDS AND RAIN WILL SHOULD BE OUT OF NORTH ALABAMA BY WEDNESDAY NIGHT AND THURSDAY...BUT THE UPPER LOW MAY ACTUALLY SHIFT BACK WESTWARD THURSDAY AND FRIDAY DUE TO THE INFLUENCE OF TROPICAL CYCLONE KATIA. THIS WILL KEEP AREA UNDER A NORTHWEST FLOW PATTERN AND KEEP TEMPERATURES BELOW NORMAL. 58/ROSE && .AVIATION... 18Z TAF DISCUSSION. FORECAST REMAINS VERY MESSY ACROSS THE ENTIRE STATE TODAY...WITH MODERATE TO HEAVY RAINFALL CURRENTLY ONGOING. CIGS AND VISIBILITIES WILL CONTINUE TO FLUCTUATE THROUGHOUT THE AFTERNOON AND EVENING AS HEAVIER RAIN BANDS MOVE OVER THE TAF SITES. THE HEAVIEST RAINFALL IS EXPECTED TO OCCUR FROM 18-20Z FOR BHM AND EET...AND 19-22Z FOR ANB AS HEAVY RAIN BANDS BEGIN TO SET UP ACROSS THE STATE. MGM COULD SEE MORE SCATTERED RAINFALL BUT WILL CONTINUE TO KEEP PREDOMINANT RA DUE TO THE FACT THAT RAIN BANDS COULD DEVELOP AT ANY TIME. TOI WILL SEE VERY HEAVY RAIN THROUGH 21Z AS A STRONG BAND MOVES THROUGH SOUTHEAST ALABAMA. CONDITIONS WILL SLOWLY IMPROVE RAIN WISE FROM WEST TO EAST OVERNIGHT TONIGHT...BUT CIGS WILL CONTINUE TO BE LOW FOR MOST LOCATIONS. A FEW AREAS OF LIGHT RAIN OR DRIZZLE COULD CONTINUE TO BE POSSIBLE THROUGH THE MORNING HOURS TOMORROW FOR MOST SITES. WINDS ARE ALREADY BEGINNING TO SHIFT ACROSS NORTHERN ALABAMA AS A COLD FRONT MOVES THROUGH. EXPECT WINDS TO SHIFT TO THE NORTH FOR NORTHERN TAF SITES AS WE GO INTO THE AFTERNOON...THEN GRADUALLY SHIFT FOR SOUTHERN SITES AS WE GO INTO THE EVENING. GUSTS UP TO 25 KNOTS WILL CONTINUE FOR MOST SITES THROUGH THE END OF THE PERIOD WITH THE SURFACE LOW STILL IN CLOSE PROXIMITY. 56/GOGGINS && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 60 66 54 75 57 / 90 60 30 10 10 ANNISTON 60 68 55 76 59 / 90 60 20 10 10 BIRMINGHAM 58 67 53 78 58 / 80 40 20 10 10 TUSCALOOSA 58 74 53 81 55 / 80 20 10 10 10 CALERA 59 69 54 78 58 / 80 30 10 10 10 AUBURN 63 71 54 78 58 / 80 40 10 10 10 MONTGOMERY 62 74 54 80 58 / 70 20 10 10 10 TROY 64 75 53 81 57 / 70 20 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 AM CDT TUESDAY FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK...CALHOUN... CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE...COOSA... DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE...JEFFERSON... LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION...MONTGOMERY... PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...TUSCALOOSA...WALKER... WINSTON. FLASH FLOOD WATCH THROUGH TONIGHT FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...CALHOUN...CHEROKEE...ETOWAH... FAYETTE...GREENE...HALE...JEFFERSON...LAMAR...MARION...PICKENS... SHELBY...ST. CLAIR...SUMTER...TUSCALOOSA...WALKER...WINSTON. &&
Hazardous weather outlook, Sep 5, 4:49 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 449 PM CDT MON SEP 5 2011 ALZ011>015-017>050-061001- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 449 PM CDT MON SEP 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. MODERATE TO HEAVY RAINFALL CAN BE EXPECTED ACROSS AREAS WEST OF I-65 AND ALONG AND NORTH OF I-20. FLASH FLOODING HAS ALREADY BEEN REPORTED IN SOME OF THESE AREAS...AND ADDITIONAL RAINFALL THIS EVENING MAY RESULT IN LIFE THREATENING CONDITIONS. ISOLATED TORNADOES ARE POSSIBLE FOR AREAS ALONG AND SOUTH OF SELMA...TO PELHAM...TO GADSDEN LINE THROUGH 9 PM. SUSTAINED WINDS OF 15 TO 25 MPH WITH GUSTS TO 40 MPH WILL CONTINUE THROUGH THE OVERNIGHT HOURS...AND A WIND ADVISORY IS IN EFFECT FOR ALL OF CENTRAL ALABAMA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROLONGED RAINFALL WILL LEAD TO RIVER FLOODING THROUGH THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED THIS EVENING.
In the hours before
Local storm report, Sep 5, 5:59 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
559 PM CDT MON SEP 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM FLASH FLOOD ONEONTA 33.95N 86.47W
09/05/2011 BLOUNT AL EMERGENCY MNGR
A GROCERY STORE IN ONEONTA HAS BECOME FLOODED. A VEHICLE
WAS REPORTED TRAPPED IN FLOOD WATER ON GUINNS COVE ROAD.
&&
JTLocal storm report, Sep 5, 6:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
604 PM CDT MON SEP 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM FLASH FLOOD ATTALLA 34.02N 86.09W
09/05/2011 ETOWAH AL PUBLIC
A FEW ROADS AND YARDS COVERED WITH A FEW FEET OF WATER.
&&
LINHARESLocal storm report, Sep 5, 6:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 PM CDT MON SEP 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0603 PM NON-TSTM WND DMG BIRMINGHAM 33.53N 86.80W
09/05/2011 JEFFERSON AL BROADCAST MEDIA
SEVERAL TREES WERE BLOWN DOWN IN CRESTWOOD, MOUNTAIN
BROOK, AND IRONDALE.
&&
LINHARESSpecial weather statement, Sep 5, 6:12 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 PM CDT MON SEP 5 2011
ALZ017-024-026-060030-
BLOUNT AL-JEFFERSON AL-ST. CLAIR AL-
612 PM CDT MON SEP 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. CLAIR...EASTERN
JEFFERSON AND BLOUNT COUNTIES UNTIL 730 PM CDT...
AT 611 PM CDT...ALONG WITH THE HEAVY RAINFALL...THE NATIONAL WEATHER
SERVICE IS TRACKING A STRONG STORMS NEAR PINSON-CLAY-CHALKVILLE...
MOVING NORTH AT 40 MPH.
THESE STORMS WILL PRODUCE WIND GUSTS UP TO 50 MPH...AND BECAUSE OF
THE HEAVY RAIN...EVEN 40 MPH GUSTS COULD BRING DOWN TREES.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
SPRINGVILLE...
ONEONTA...
CLEVELAND...
BLOUNTSVILLE...
ARGO...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 3410 8630 3405 8633 3398 8633 3394 8637
3394 8634 3381 8635 3347 8661 3347 8667
3339 8676 3351 8701 3387 8695 3398 8677
3404 8671 3409 8670 3413 8661 3423 8654
3426 8646
TIME...MOT...LOC 2311Z 200DEG 40KT 3371 8665
27Local storm report, Sep 5, 6:13 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
613 PM CDT MON SEP 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM NON-TSTM WND DMG CUBA 32.44N 88.37W
09/05/2011 SUMTER AL FIRE DEPT/RESCUE
SEVERAL TREES BLOWN DOWN ACROSS SUMTER COUNTY INCLUDING
COUNTY ROAD 6, AND COUNTY ROAD 10.
&&
LINHARESLocal storm report, Sep 5, 6:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CDT MON SEP 05 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM NON-TSTM WND DMG GAYLESVILLE 34.27N 85.56W
09/05/2011 CHEROKEE AL PUBLIC
SEVERAL TREES BLOWN DOWN IN NORTHERN CHEROKEE COUNTY.
&&
LINHARESThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 4:31 AM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 26 hr |
| Sep 5, 5:34 AM CDT | Areal Flood Advisory | BMX | Montgomery | 3 hr |
| Sep 5, 5:54 AM CDT | Flash Flood Warning | BMX | Elmore, Montgomery | 2 hr |
| Sep 5, 6:19 AM CDT | Flash Flood Warning | BMX | Pickens | 7 hr |
| Sep 5, 6:20 AM CDT | Tornado Warning | BMX | Pickens | 24 min |
| Sep 5, 6:44 AM CDT | Flash Flood Warning | BMX | Lamar | 4 hr |
| Sep 5, 6:57 AM CDT | Flash Flood Warning | BMX | Lamar | 7 hr |
| Sep 5, 7:16 AM CDT | Flash Flood Warning | BMX | Fayette, Marion, Walker, Winston | 8 hr |
| Sep 5, 8:27 AM CDT | Flash Flood Warning | BMX | Sumter | 4 hr |
| Sep 5, 9:01 AM CDT | Areal Flood Warning | BMX | Lamar | 60 hr |
| Sep 5, 9:29 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 48 hr |
| Sep 5, 9:40 AM CDT | Flash Flood Warning | BMX | Pickens | 6 hr |
| Sep 5, 10:07 AM CDT | River Flood Warning | BMX | Jefferson, Tuscaloosa, Walker | 72 hr |
| Sep 5, 10:07 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter, Tuscaloosa | 59 hr |
| Sep 5, 10:07 AM CDT | River Flood Warning | BMX | Greene, Hale, Marengo | 5 days |
| Sep 5, 10:14 AM CDT | Tornado Warning | BMX | Bullock, Pike | 13 min |
| Sep 5, 10:16 AM CDT | Flash Flood Warning | BMX | Greene | 6 hr |
| Sep 5, 10:28 AM CDT | Flash Flood Warning | BMX | Lamar | 4 hr |
| Sep 5, 10:31 AM CDT | Tornado Warning | BMX | Lee, Macon, Russell | 29 min |
| Sep 5, 10:48 AM CDT | Tornado Warning | BMX | Bibb, Hale, Perry | 27 min |
| Sep 5, 10:51 AM CDT | Tornado Warning | BMX | Lee | 24 min |
| Sep 5, 11:11 AM CDT | Tornado Warning | BMX | Chambers | 34 min |
| Sep 5, 11:36 AM CDT | Flash Flood Warning | BMX | Tuscaloosa | 7 hr |
| Sep 5, 11:39 AM CDT | Tornado Warning | BMX | Perry | 36 min |
| Sep 5, 12:20 PM CDT | Tornado Warning | BMX | Dallas | 25 min |
| Sep 5, 12:21 PM CDT | Tornado Warning | BMX | Bullock, Pike | 24 min |
| Sep 5, 12:35 PM CDT | Tornado Warning | BMX | Chilton, Dallas, Perry | 25 min |
| Sep 5, 12:40 PM CDT | Areal Flood Warning | BMX | Pickens | 3 hr |
| Sep 5, 1:00 PM CDT | Tornado Warning | BMX | Lee, Russell | 30 min |
| Sep 5, 1:09 PM CDT | Flash Flood Warning | BMX | Jefferson | 6 hr |
| Sep 5, 1:27 PM CDT | Areal Flood Warning | BMX | Pickens | 3 hr |
| Sep 5, 1:47 PM CDT | Areal Flood Warning | BMX | Pickens | 3 hr |
| Sep 5, 2:27 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 48 min |
| Sep 5, 2:28 PM CDT | Flash Flood Warning | BMX | Blount, Jefferson | 4 hr |
| Sep 5, 3:01 PM CDT | Areal Flood Warning | BMX | Fayette, Marion, Walker, Winston | 17 hr |
| Sep 5, 3:03 PM CDT | Tornado Warning | BMX | Lee, Macon | 27 min |
| Sep 5, 3:26 PM CDT | River Flood Warning | BMX | Jefferson | 15 hr |
| Sep 5, 4:06 PM CDT | Areal Flood Warning | BMX | Pickens | 16 hr |
| Sep 5, 4:39 PM CDT | Flash Flood Warning | BMX | Jefferson | 5 hr |
| Sep 5, 4:52 PM CDT | Flash Flood Warning | BMX | Bibb, Shelby | 3 hr |
| Sep 5, 5:08 PM CDT | Special Weather Statement | BMX | Blount, Jefferson | 67 min |
| Sep 5, 5:12 PM CDT | Flash Flood Warning | BMX | Etowah, St. Clair | 6 hr |
| Sep 5, 6:12 PM CDT | Special Weather Statement | BMX | Blount, Jefferson | 78 min |
| Sep 5, 6:38 PM CDT | Flash Flood Warning | BMX | Blount | 3 hr |
| Sep 5, 6:41 PM CDT | High Wind Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 5 more | 3 hr |
Nearby
Areal Flood Warnings in Alabama, 2011Every areal flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.